[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 109
Citations 0
Letters
June 2012

Systemic and Ocular Risks Associated With Therapies for Macular Degeneration: Clarification vs Confusion

Author Affiliations

Author Affiliations: Department of Ophthalmology, UPMC Eye Center, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania.

Arch Ophthalmol. 2012;130(6):806-807. doi:10.1001/archophthalmol.2011.1914

Understanding the possible safety issues related to anti–vascular endothelial growth factor agents as used in ophthalmology is important, and Curtis et al1 attempted to clarify these issues. Independent of the risks inherent in intravitreous injections themselves (endophthalmitis, cataract) or concerns about just how a batch of bevacizumab-filled syringes was compounded, systemic safety questions still linger. Apparent higher incidences of cerebrovascular accident and myocardial infarction (MI) were intermittently signaled during the ANCHOR and SAILOR clinical trials of ranibizumab.2 Although the overall significance was difficult to interpret, 2 subsequent independent meta-analyses of these and other studies3,4 continue to raise questions of the potential stroke risks of intravitreous ranibizumab, particularly in patients who had already had such an event. Even if such risks are small, there is physiological plausibility for having such concerns, especially when using a pan–vascular endothelial growth factor inhibitor (bevacizumab and ranibizumab).2,5

First Page Preview View Large
First page PDF preview
First page PDF preview
×